Management of Tricyclic antidepressant toxicity.
Get update on your WhatsApp
17 Jul 2021
Tricyclic antidepressants (TCA) are one of the common causes of a fatal drug overdose. They have a narrow therapeutic window so can be fatal at relatively lower doses and single tablet fatalities have been reported. Its most serious effects are cardiovascular and CNS instability. Patients have the potential to deteriorate quickly. Most poisoning presentations are from an acute ingestion; however chronic poisoning can also present acutely.
Tricyclic Antidepressants have their toxic effects through action at 4 main receptors involving antagonism/inhibition at:
Central and peripheral acetylcholine receptors
α adrenergic receptors peripherally
Noradrenalin and serotonin reuptake
Fast sodium channels in myocardial cells
Onset: Signs usually within an hour of ingestion and most within 6 hours, however can have unpredictable absorption and half-life due to the anticholinergic effect causing delayed gastrointestinal transit time
Following initial metabolism in the liver, TCA metabolites are renally excreted. Some metabolites have pharmacological activity equal to that of the parent drug eg. Desipramine, metabolite of imipramine
Patients requiring assessment
All patients with deliberate self-poisoning
Any symptomatic patient
Asymptomatic patients with underlying cardiac or neurological disease
Doses > 5 mg/kg in children should be referred to hospital
Patients with Doses >10-15mg/kg should be intubated, ventilated and be given charcoal
Any patient whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.
Intentional or accidental overdose
Time of ingestion
Co-ingestants eg. Serotonin reuptake inhibitors may increase tricyclic levels in plasma and precipitate serotonin syndrome
Symptoms based on toxidrome:
Myocardial Sodium channel antagonism: Reduced cardiac contractility and hypotension, widened QRS predisposing to VT and VF, Prolonged QT
Inhibition of noradrenalin and serotonin reuptake: CNS depression/coma, seizures
Anticholinergic: Sinus tachycardia, Vomiting, Blurred vision, Ataxia, Delirium, Urinary retention, Ileus
TCA levels useful if diagnosis in doubt, not useful as a predictor of outcome
ECG on admission and repeated if abnormalities found: QRS >100ms associated with seizures, QRS>160ms associated with ventricular arrhythmias
Paracetamol level in case of co-ingestion
Glucose level if reduced GCS
Blood gas looking for acidosis
No antidote, treatment is supportive
Standard procedures and supportive care.
Consider intubation early in reduced GCS.
Charcoal is generally contraindicated due to risk of aspiration however patients with ingestion of doses >10-15mg/kg should be given charcoal following intubation
3. Specific Treatments
If QRS widened or Ventricular arrhythmia, commence alkalization with Sodium Bicarbonate bolus 2mmol/kg. Repeat boluses may be given in addition to consideration to intubation and hyperventilation to optimise pH to 7.5.
The consensus statement of European toxicologists that gastric lavage should only be performed within one hour of the ingestion of a potentially life-threatening dose is based on such papers. There is no evidence to suggest that lavage should be considered out with the one-hour period in tricyclic poisoning.
Activated charcoal may reduce the absorption of tricyclics and the benefits of both single and multiple doses have been described.
It should be noted that doses of 20 g or 10 g of charcoal were used respectively.
The use of sodium bicarbonate in tricyclic poisoning has been shown to have beneficial effects. Brown et al successfully treated five children with tricyclic induced arrhythmias by administering boluses of sodium bicarbonate and subsequently they confirmed this antiarrhythmic action in experimental work with dogs. Further work with dogs has demonstrated a reduction in QRS duration, conversion of arrhythmias and a rise in blood pressure following sodium bicarbonate. Similar effects have been described after alkalinisation by hyperventilation but the combined use of both techniques has resulted in profound alkalosis, which is associated with higher rates of mortality.
The mechanism of this effect is a subject of debate. Brown et al demonstrated that the plasma protein binding of amitriptyline increased with a more alkali pH and this was confirmed by a later study. This reduction in the pharmacologically active unbound fraction and a direct effect on myocardial contractility by correcting the metabolic acidosis present, were thought to be the causes. It is not surprising therefore that sodium bicarbonate has a therapeutic effect in patients with an acidosis. However, it has also been found to be effective in the absence of acidosis and even in a patient with a preceding alkalosis.
The administration of hypertonic sodium chloride to rats with desipramine toxicity has been shown to be as effective as sodium bicarbonate in reversing QRS prolongation and hypotension while respiratory alkalosis had little effect. McCabe et al used a large animal swine model, which confirmed these findings and actually demonstrated that hypertonic saline had significantly more effect on these parameters than sodium bicarbonate. From these experiments it has been suggested that increasing the extracellular sodium concentration is the major mechanism. Other experimental work on the depolarisation of purkinje fibres has shown that the effects of increasing the extracellular sodium concentration and of raising the pH are distinct and additive.
In general, antiarrhythmic drugs should be avoided and the correction of hypotension, hypoxia and acidosis will reduce the cardiotoxic effects of tricyclics. Where antiarrhythmic agents are used it is important to avoid certain drugs that exacerbate the cardiac effects of tricyclics. Class 1a (quinidine, procainamide, disopyramide) and class 1c drugs such as flecainide, prolong depolarisation in a similar fashion to tricyclics. Likewise, class 3 drugs (bretylium, amiodarone) also prolong the QT interval and may predispose to arrhythmias.
Lignocaine (lidocaine) has been reported as being effective in the treatment of frequent ventricular ectopic in 13 overdose patients but in some patients the ectopic persisted for up to 72 hours. Experiments with four dogs failed to show any significant effect on the treatment of arrhythmias and other research with rats found that lignocaine only successfully treated one case from ten with tricyclic induced ventricular arrhythmias.
Phenytoin is a class 1b agent, which, unlike 1a and 1c drugs, can increase the rate of phase 0 depolarisation. Boehnert described the successful treatment of ventricular arrhythmias in three patients with the use of phenytoin. When phenytoin was used in a study of 10 patients it was found to correct conduction defects in five patients within 46 minutes and in the remaining five within 14 hours. However, these patients were stable with no arrhythmias and phenytoin did not change their clinical outcome. Animal experiments have failed to show any significant benefit from phenytoin in the prevention or management of arrhythmias.
The use of β blockers may further reduce myocardial contractility and although reported as being effective in treating arrhythmias both in humans and animals, in all cases there was an marked decrease in blood pressure associated.
The use of glucagon in one patient was reported to increase blood pressure and reduce the QRS duration but sodium bicarbonate had also been given shortly before the glucagon. An animal experiment with glucagon found no beneficial effect on blood pressure or arrhythmias.
Magnesium sulphate has been used successfully in an overdose patient with refractory ventricular fibrillation. Although an early experiment with two dogs found no benefit with magnesium, Knudsen reported that magnesium sulphate converted ventricular tachycardia to sinus rhythm in 9 of 10 rats.
Physostigmine is a short acting cholinesterase inhibitor that was proposed in the 1970s as a treatment for arrhythmias. Since then, however, it has been described as causing asystole and seizures. There is no role for its use in the management of tricyclic toxicity
Ongoing care and monitoring
Cardiac monitoring and regular ECGs
If altered conscious state, GCS <12, seizures, widened QRS or arrhythmia, contact ICU
Treat seizures with benzodiazepines, avoid phenytoin as it has sodium channel blockade activity
If Asymptomatic: Investigations as above, observe for 6 hours and discharge if ECG remains normal
It will be great, if you share your view on above write-up.
Your content has been submitted
An error occurred. Try again later